Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 17, 2007, 6:43 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 6:43 PM CDT (23:43 UTC)
- Expired
- Oct 17, 2007, 7:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 6:51 PM CDT | HAIL 1 | Tyro, KS | |
| Oct 17, 7:01 PM CDT | TSTM WND GST 59 | Independence, KS | 59.4 MPH THUNDERSTORM WIND GUST MEASURED BY MESONET SITE AT INDENPENDCE HIGHSCHOOL. |
| Oct 17, 7:01 PM CDT | TSTM WND GST 59.4 | Independence, KS | 59.4 MPH THUNDERSTORM WIND GUST MEASURED BY MESONET SITE AT INDENPENDCE HIGHSCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 172343
SVRICT
KSC019-125-180045-
/O.NEW.KICT.SV.W.0169.071017T2343Z-071018T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT WED OCT 17 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
* UNTIL 745 PM CDT.
* AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR CANEY...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...CANEY...CHERRYVALE...DEARING...HAVANA...INDEPDENCE ARPT...
INDEPENDENCE...LIBERTY...PARSONS TRI CITY ARPT...SYCAMORE...TYRO.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3738 9578 3738 9552 3720 9552 3699 9573
3699 9605
TIME...MOT...LOC 2343Z 216DEG 48KT 3700 9593
$$
KETCHAM2 follow-up statements
000
WWUS53 KICT 172359
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED OCT 17 2007
KSC125-180045-
/O.CON.KICT.SV.W.0169.000000T0000Z-071018T0045Z/
MONTGOMERY KS-
659 PM CDT WED OCT 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY
COUNTY UNTIL 745 PM CDT...
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
INDEPENDENCE AIRPORT...OR 11 MILES NORTHWEST OF COFFEYVILLE...MOVING
NORTHEAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR INDEPENDENCE BY 705 PM CDT.
5 MILES NORTHWEST OF CHERRYVALE BY 715 PM CDT.
THE TOWNS OF INDEPENDENCE AIRPORT...BOLTON AND SYCAMORE ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3738 9578 3738 9552 3732 9552 3731 9553
3730 9552 3720 9552 3699 9573 3700 9595
TIME...MOT...LOC 2359Z 216DEG 48KT 3717 9576
$$
LAWSON000
WWUS53 KICT 180031
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT WED OCT 17 2007
KSC125-180041-
/O.CAN.KICT.SV.W.0169.000000T0000Z-071018T0045Z/
MONTGOMERY KS-
731 PM CDT WED OCT 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY HAS BEEN
CANCELLED...
AT 728 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN...OR A WARNING ISSUED.
LAT...LON 3738 9578 3738 9552 3732 9552 3731 9553
3730 9552 3720 9552 3699 9573 3700 9595
TIME...MOT...LOC 0031Z 216DEG 48KT 3751 9544
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 5:48 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 17, 5:48 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 548 PM CDT WED OCT 17 2007 .UPDATE... .SHORT TERM... THIS EVENING: ONLY CHANGE TO THIS POINT IS TO MOVE MONTGOMERY AND LABETTE COUNTIES FROM TORNADO WATCH #709 TO TORNADO WATCH #711. TORNADO WATCH #711 IS IN EFFECT UNTIL 10 PM CDT. .PREV DISCUSSION... /ISSUED 305 PM CDT WED OCT 17 2007/ DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH AFTERNOON/EVENING THUNDERSTORMS AND STRENGTH OF SURFACE WINDS FOR THURSDAY. TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MARCH EAST ACROSS THE AREA...WITH A FEW EMBEDDED STRONG THUNDERSTORMS POSSIBLE. THE MAIN CONCERN HAS NOW SHIFTED TO THE DRYLINE WHERE ADDITIONAL THUNDERSTORMS ARE DEVELOPING RAPIDLY...AS FULL SUNSHINE HAS RECHARGED THE ATMOSPHERE IN THIS AREA. AMPLE SHEAR/INSTABILITY JUST AHEAD OF THE DRYLINE WILL ALLOW STORMS TO REACH SEVERE LIMITS. THE STRONG/SEVERE WEATHER ACTIVITY FROM THE DRYLINE WILL RACE EASTWARD AND AFFECT MAINLY CENTRAL/SOUTH CENTRAL KANSAS. THIS ACTIVITY COULD WEAKEN ONCE IT REACHES EASTERN KANSAS AS IT ENCOUNTERS THE WORKED OVER REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISK...HOWEVER A TORNADO OR TWO CANNOT BE RULED OUT GIVEN MODEST LOW LEVEL HELICITY AND 0-3KM CAPE VALUES. THU-SAT COLDER AIR ADVECTION REGIME WILL RACE SOUTHWARD ACROSS THE REGION ON THURSDAY WITH INCREASING MID-LEVEL CLOUDINESS AIDING IN THE COOLING EFFECTS. RESIDUAL MID-LEVEL MOISTURE AND ASSOCIATED VERTICAL MOTION NEAR 700MB TROUGH AXIS PIVOTING THROUGH LOOKS TO SPARK OFF SOME RAIN SHOWER ACTIVITY WHICH WILL SPREAD SOUTHWARD ACROSS KANSAS. THE SETUP FOR VERY WINDY CONDITIONS WILL BE IN PLACE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...HOWEVER FAVORED DEEP MIXING WILL BE PREDICATED ON CLOUDINESS/PRECIP. THERE IS ENOUGH CONFIDENCE TO ISSUE A WIND ADVISORY FOR PORTIONS OF CENTRAL KANSAS AT THIS JUNCTURE...AND WILL LET NEXT SHIFT RE-EVALUATE FOR ANY POSSIBLE CHANGES. OTHERWISE...A NICE WARMING TREND WILL BE IN STORE ACROSS KANSAS FOR FRI/SAT. SOUTH WINDS WILL BECOME RATHER STOUT AGAIN FOR SATURDAY AFTERNOON AS SURFACE TROUGH AXIS DEEPENS AHEAD OF NEXT APPROACHING WAVE. EXTENDED: SUN-WED TIMING OF NEXT COLD FRONT IS STILL UNCERTAIN BUT MOST LIKELY TIME FRAME WOULD BE SOMETIME ON SUNDAY AT THIS JUNCTURE. PRECIP CHANCES FOR SUNDAY NIGHT AND MONDAY LOOK REASONABLE WITH FRONTAL BOUNDARY IN THE VICINITY...HOWEVER THE PRECIP COULD BE REMOVED FOR MONDAY IF FRONTAL BOUNDARY SPEEDS UP SIMILAR TO THE LATEST GFS SOLUTION. OTHERWISE...WE SHOULD SEE COOLER BELOW NORMAL TEMPERATURES FOR EARLY NEXT WEEK AS COOLER AIR FILTERS SOUTHWARD ACROSS THE CENTRAL PLAINS. JAKUB AVIATION... THREAT OF STORMS WILL CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THE MAIN THREAT WILL BE FOR SLN/ICT/CNU....WITH DRYLINE ENDING THUNDERSTORM THREAT EARLY AT HUT/RSL AFTER 6PM. GUSTY SURFACE WINDS AND VFR CONDITIONS ARE EXPECTED WITH DRYSLOT OVERNIGHT...HOWEVER STRATOCUMULUS SHOULD MOVE BACK INTO NORTHERN SECTIONS JUST BEFORE DAYBREAK AT RSL/SLN AND INTO HUT/ICT AFTER DAYBREAK. SOME RAIN SHOWERS ARE POSSIBLE TOMORROW MORNING GIVEN DYNAMICS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 65 45 72 / 40 30 10 0 HUTCHINSON 52 62 44 73 / 30 40 10 0 NEWTON 53 62 45 72 / 50 40 10 0 ELDORADO 55 64 46 71 / 50 40 10 0 WINFIELD-KWLD 55 67 46 73 / 30 20 10 0 RUSSELL 49 62 42 74 / 30 40 10 0 GREAT BEND 50 63 42 74 / 20 40 10 0 SALINA 52 60 44 73 / 50 40 10 0 MCPHERSON 52 61 44 73 / 40 40 10 0 COFFEYVILLE 57 70 48 71 / 70 20 10 0 CHANUTE 57 67 47 69 / 80 20 10 0 IOLA 57 66 47 69 / 80 20 10 0 PARSONS-KPPF 57 69 48 70 / 70 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 6 PM CDT THURSDAY FOR KSZ032-033-047- 048-050-051-067-082. &&
Hazardous weather outlook, Oct 17, 3:50 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT WED OCT 17 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 350 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SUPERCELL THUNDERSTORMS WILL DEVELOP NEAR A DRYLINE AND MOVE NORTHEASTWARD RAPIDLY INTO CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A STRONG TORNADO. THE GREATEST THREAT AREA FOR TORNADOES WOULD BE FOR LOCATIONS...MAINLY WEST OF A ELLSWORTH TO HUTCHINSON...TO WELLINGTON LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG NORTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS OF 45 MPH MAY AFFECT CENTRAL KANSAS THURSDAY. PLEASE SEE WIND ADVISORY FOR ADDITONAL DETAILS. THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/CJ
In the hours before
Local storm report, Oct 17, 5:33 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL UDALL 37.39N 97.12W
10/17/2007 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
ELDERLocal storm report, Oct 17, 5:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 4 NE UDALL 37.43N 97.07W
10/17/2007 E1.00 INCH COWLEY KS TRAINED SPOTTER
50 MPH WINDS
&&
ELDERLocal storm report, Oct 17, 5:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST SOUTH WICHITA 37.60N 97.31W
10/17/2007 E60 MPH SEDGWICK KS BROADCAST MEDIA
63RD AND HYDRALIC REPORTED BY KWCH
&&
ELDERSpecial weather statement, Oct 17, 5:51 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT WED OCT 17 2007 KSZ051-052-172330- MARION-MCPHERSON- 551 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION AND MCPHERSON COUNTIES... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MOUNDRIDGE...OR NEAR MOUNDRIDGE...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Local storm report, Oct 17, 5:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG ANDOVER 37.69N 97.14W
10/17/2007 BUTLER KS EMERGENCY MNGR
DAMAGE TO A BUILDINGS ROOF AND POWER LINES DOWN
&&
ELDERSpecial weather statement, Oct 17, 6:11 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 611 PM CDT WED OCT 17 2007 KSZ052-053-070-180000- CHASE-GREENWOOD-MARION- 611 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE...GREENWOOD AND MARION COUNTIES... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEABODY TO 7 MILES SOUTHEAST OF BURNS TO 7 MILES NORTHEAST OF LEON...AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 12:15 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 43 min |
| Oct 17, 12:33 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 42 min |
| Oct 17, 1:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho, Wilson | 38 min |
| Oct 17, 3:12 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Kingman, Lincoln, McPherson, Reno and 2 more | 26 hr |
| Oct 17, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 39 min |
| Oct 17, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 36 min |
| Oct 17, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 56 min |
| Oct 17, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 57 min |
| Oct 17, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 62 min |
| Oct 17, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.